Characterization of risk factors and efficacy of medical management of immune-related hepatotoxicity in real-world patients with metastatic melanoma treated with immune checkpoint inhibitors

20 Citationer (Scopus)

Abstract

Introduction: Immune-related hepatitis (ir-hepatitis) is a common side-effect of checkpoint inhibitors (CPIs). Here, we characterise ir-hepatitis in a large cohort of patients with metastatic melanoma (MM) treated with CPIs and describe potential risk factors and efficacy of medical management. Methods: The retrospective study included a large cohort of patients with MM treated with CPIs between 2010 and 2019. Patients were retrieved from the national Danish Metastatic Melanoma Database. Results: Five hundred twenty one patients were included. Ir-hepatitis was found in 6.8% of patients. Combination therapy was associated with a significantly greater risk than monotherapy. Of all patients, 34.9% with hepatitis had a different hepatitis grading, when based on either alanine transaminase (ALT) or aspartate transaminase (AST) levels. Of all patients, 72.1% with hepatitis received steroid treatment, and two patients received additional second-line immunosuppressants. Of all patients, 35.5% experienced hepatitis relapse during steroid tapering. Of all patients, 18.6% and 25% of patients with grade ≥2 and ≥ III3, respectively, developed hepatitis within 7 days after finishing an antibiotic treatment for infection. Patients (62.5%) who received a cumulative dose of >4000 mg steroid experienced cancer progression, compared with 22.7% of patients treated with <4000 mg. Conclusion: Several observations of clinical importance were made. Infection and antibiotic treatment during CPIs could be a possible risk factor for developing ir-hepatitis. Severity of ir-hepatitis is potentially underestimated in a significant number of patients, if only one liver enzyme is measured. The role of second-line immunosuppressants needs to be further investigated because of the high risk of hepatitis relapse during steroid tapering and the potential negative impact of cumulative steroid dose on response to CPIs.

OriginalsprogEngelsk
TidsskriftEuropean Journal of Cancer
Vol/bind130
Sider (fra-til)211-218
Antal sider8
ISSN0959-8049
DOI
StatusUdgivet - maj 2020

Fingeraftryk

Dyk ned i forskningsemnerne om 'Characterization of risk factors and efficacy of medical management of immune-related hepatotoxicity in real-world patients with metastatic melanoma treated with immune checkpoint inhibitors'. Sammen danner de et unikt fingeraftryk.

Citationsformater